CSN Login
Members Online: 5

just finshing up high dose interferon

tanners242
Posts: 1
Joined: May 2009

Well my husband is just finshing up the high dose interferon and it's been rough on him, seems like he has had it all and Iam wondering how he is going to handle the shots at home. I guess iam thinking that he might feel a little better if he can sleep the side effects off at night. Iam looking for some support and other people's stories about this and what to expect while going through this.

hollyberry's picture
hollyberry
Posts: 176
Joined: Nov 2008

Hi,
I did'nt have the Interferon at home, but I know it is still an exhausting regimen and he may feel pretty sick and tired for some time to come. You will be in my thoughts and prayers.
The only thing that helped me while on that drug was SLEEP. hang in there and see if ginger tea helps any. It was one of the few things I could stomach while on it.
Take care,
Hollyberry

longingforhope's picture
longingforhope
Posts: 61
Joined: Apr 2009

My husband was diagnosed with Stage 3 malignant matastic melanoma in Aug of 2008 He has had 2 major surgeries and the last one the cancer tumor crumbled and it took the surgeon an hour to clean it out before he could even begin the 4 hour surgery. They did a wide excission with widers margins and removed 20 lymph nodes under his left arm. December 1st we started 5 weeks of 5 days a week interferon which ended up taking about 4 hours a day. I quit nursing school and my job to take care of him.

I wish I could say the shots will be easier but you can expect fevers, chills, night sweats, some nausea and unfortunately deep depression. Your best bet is to get a good Psychiatrist, they are better equipped to handle it. My husband takes Cymbalta which is an anti depreesant but also helps with the pain from his nerve damage. He also takes Chlonopin for anxiety. I take an anti depressant and anxiety medicine too and so does my youngest daughter. The entire family is affected when someone has cancer.

It's worth the effort for every extra month you get. Just hang in there and don't let him give up. Stay in touch, we are here to support you.

LH

lindaf
Posts: 1
Joined: Sep 2008

I took on month of the high dose interferon. I started the injections but could not tolerate them. I was loosing my vision. My Dr. recently told me that a recent study revealed that one month of high dose interferon is the "magic month" and the people who did the whole year of injections had the same results as people who did the one month. You may want to check it out.
To get thru the interferon i drank alot of water, took benadryl at night, and lived on tylenol!!

Good Luck,

Oneday
Posts: 2
Joined: Jun 2008

I was diagnosed with stage 3 melanoma 1 year ago, had surgery, radiation and Interferon. I got through the high dose IV weeks with a lot of difficulty and could only tolerate about another month of injections due to continuous nausea, severe fatigue and weakness. I also was told by my oncologist that the month of IV dose seems to be the most important. I hope your husband has an easier time, but don't feel alls lost if he can't make it through the entire regimen. So far I'm doing well - 3 negative PET scans!

fighting to win
Posts: 4
Joined: Jun 2009

Tanners,

I took high dose Inteferon back in 2004-2005 and besides many yucky side effects I made it through the entire year (I had every side effect on the list...the trick is to have tricks for each side effects). I have to say if he made it through the high dose (worst part) he can make it through the injections at home! He is going to feel tired, lack of appetite, possible depression, will sleep a lot, fever, chills (you can counteract these by taking Tylonal and Benedryl and a lot of the side affects will go away or lessen),and feel like he has the flu for a year. I look back and if I had to do it again I would. Believe me when I say, it is tough, I am not going to lie BUT it is sooo promising. After my treatment finished in August 05 I went on to live a happy life for 4 yrs. It did take some time to get your strength back but it does come back. I journaled through the entire process so if you need specifics I can give you them. I am sad to say that this past July 08, I was diagnosed with stage 4 MM with multiple mets traveling through the lymph nodes to various parts of my body. Currently no mets to the bones or organs...Thank God for that. I am now taking GM-CSF (Luekine) and have taking my 5th treatment tonight. I do not qualify for any clinical trials because I have a auto immune blood disorder called ITP. So this is the best they can offer me. Right now we have just been surgically removing the tumors. Anyway, your husband is going to need a lot of support and he is going to be grouchy but together you can make it through. My family said they had to have big shoulders. I think if they had to take this meds they would understand so take it from me do not listen to anything negative he might say...it is just because he does not feel good. Imagine being sick with the worst flu possible and doing it for a year. If you would like to have more info please respond back. I have mentored others in the past.
Mother with stage 4 MM

Zod66's picture
Zod66
Posts: 28
Joined: May 2008

Not been on the forums for a few weeks so I apologize for a late response. By now your husband is done with his first month of shots?
Three weeks into the high dose month I was put on an anti-depressant. If he's not already on one keep an eye on his behavior and remind him and yourself whatever you have to do now is only temporary. I got off the anti-depressants a couple of months after I finished up the 11 months of shots.
I survived the side effects of the Interferon by taking my shots after I got off work and taking Demerol. I only took the Demerol on the same nights as the Interferon injections. I'm not sure what the dose was but it was only one tablet and again stopped taking after my last shot.
As you already may know he'll go in pretty regular for blood work. The most common reason I've seen people stop taking Interferon, besides not being able to handle all the side affects, is the liver begins to not function properly; the blood work will keep an eye on that.
As was mentioned by an earlier poster keep him hydrated; this will be the biggest long term battle. About my 9th month into the shots I had to get on a schedule of going in every couple of weeks to have fluids pumped into me. Those were really helpful, I would feel so invigorated and energized after that.
And again in a previous post someone mentioned the care-giver getting on medication which is what my wife found herself doing. Our son had just joined the Navy and my diagnosis, surgeries, and treatments were just overwhelming. It took here a while to get off the anti-depressants but she eventually did.
As the diagnosee my advice to any care-giver is keep life as normal as possible. I don't think any person diagnosed wants to see their family radically change daily routines because of them.

yalleh's picture
yalleh
Posts: 36
Joined: Jul 2009

We all want to know how its going?

I took the shots at home for 12 months (after the initial high dose for a month). It is a lot easier (but since you posted this in May you should already know). If you havent figured it out yet make sure you rotate the sight at which you give the shot. I had my left arm pit lymph nodes removed so I could only use my right arm, left and right stomach and left and right leg. I had two shots a day and even with changing the sites that I injected daily the skin around the sites did start to become plastic like or hard leather like after a few months. The more elastic the skin the easier the shots are so try to rotate the site that you give the shots.

He will conitue to get weaker as the therapy goes on but when he is done its like looking at the world through a brand new set of eyes. Only those of us in the Interferon club know what its like so make sure he knows how great it will be when he is done.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network